Cross-sex hormonal treatments play an important role in the psychological and anatomic gender transition process for properly selected adult patients with GID. Internationally recognized Standards of Care indicate that such treatments are “medically necessary” for rehabilitation in the new gender and that they improve quality of life and limit psychiatric comorbidities which may accompany lack of treatment (Levine et al. 1998). Others have also noted that these treatments should no longer be considered experimental and are now a component of accepted medical practice for GID (Cole et al. 1994; Schaefer and Wheeler 1995). These treatments have been used for more than three decades and appear to be generally safe when administered to carefully evaluated and monitored patients (
Ideally, the psychotherapist should be sufficiently familiar with the Standards of Care (Levine et al. 1998) and should explain to the patient the need for patient and therapist to work together for a sufficient period of time before the therapist can make an official recommendation to an endocrinologist, urologist, or family physician (Steiner 1985; Levine et al. 1998). Some psychiatrists also provide hormonal monitoring and treatment as part of their overall management of GID. Although hormone treatment should be provided and monitored by a responsible and appropriate physician, it is not uncommon for patients to come to psychotherapy having already begun hormones either on their own (obtained through Internet sources without a prescription or via “black market” sources) or as prescribed for years by other physicians. Consequently, the psychotherapist should exercise good judgment in considering the patient’s hormone experience but should ensure that the patient’s understanding of hormone treatment and its side effects is thorough. A patient’s long-term use of hormones does not necessarily imply that the patient has accurate or adequate knowledge for making appropriate decisions regarding hormonal treatment.
Hormone treatment may have the benefit of being both diagnostic and therapeutic. Sometimes patients find that the effects and side effects of cross-sex hormonal treatments are not what they anticipated, and they end their experiment with these medications. The role of fantasy and inflated expectations about the physical and psychic effects of hormones cannot be overemphasized in this regard. Psychotherapists need to understand that many patients will appear indecisive in their efforts and will make many attempts to begin and then abandon their interest in or use of hormones before they reach a comfort level in their decision with this treatment option; indeed, many patients change their view of this treatment option throughout their lifetime.
The first detailed reports of endocrine treatment of transsexuals were provided by Harry Benjamin (1964c, 1969). There have been reports detailing treatment that describe what may now be considered supraphysiological dosages of hormonal therapy (Benjamin 1969; Futterweit 1980; Hamburger 1969; W. J. Meyer et al. 1981). The tendency to use relatively large dosages of estrogens or androgens has occasionally led to serious medical complications. One cannot stress strongly enough the necessity of carefully monitoring hormonal therapy, with the intent of using the smallest dosage of hormone necessary to achieve both a restriction of endogenous hormonal effects and the induction of characteristics of the anatomically other sex.
Over the past decade, major developments in endocrine management have included 1) the addition of antiandrogen therapy to the MTF transsexual, thereby minimizing the need for larger dosages of estrogen therapy; 2) the use of estradiol transdermal systems for patients following SRS or for those with a potential for hepatic or thromboembolic complications; and 3) an awareness of the potential for significant lipoprotein abnormalities in androgen-treated patients. A thorough and detailed pretreatment evaluation of the patient, including chemical and hormonal profiles, is essential and should be repeated at intervals during treatment. Guidelines for this monitoring are also available in the Standards of Care and elsewhere (Futterweit 1998). Particular attentions should be paid to prolactin levels, which may rise when anatomic males are treated with estrogens, causing hyperprolactinemia and, in unusual cases, prolactinomas large enough to affect vision (Asscheman et al. 1988; Futterweit 1998; Gooren et al. 1988).
A sympathetic understanding by the physician of the psychological and social difficulties patients may experience during the transition period prior to SRS is just as important as the hormonal therapy. The patient must be made fully aware of what hormonal therapy can do and what is unrealistic. Fantasies regarding the effects should be actively solicited and discussed as part of the initial evaluation. It may sometimes be useful to describe the desired changes as being similar to another puberty, with the understanding that certain body changes may take several years to be partially or fully realized (Futterweit 1998).
The desired effects of cross-sex hormonal treatments include (in MTF patients): development of breasts over the course of 6-24 months of treatment (with maximum development often achieved by 18-24 months), redistribution of body fat to approximate the female body contour, softening of the skin, decrease in size and amount of body hair, partial reversal of male pattern baldness, elimination of spontaneous erections, and positive changes in mood (Schlatterer et al. 1998). There is no doubt that estrogens are potent psychotropic agents (Van Goozen et al. 1995) that can treat the anxiety, irritability, and depression associated with gender dysphoria syndromes in natal males. The author has treated gender-dysphoric patients who met criteria for an additional diagnosis of DSM-IV major depressive disorder with estrogens and psychotherapy and has noted complete resolution of depressive symptoms, including suicidality, without the addition of antidepressants. Contrariwise, gender-dysphoric persons treated only with psychotherapy and antidepressants may fail to respond, as the source of their depression is rooted more in their primary diagnosis of GID than in the secondary diagnosis of major depressive disorder.
Additional primary physical benefits of estrogen treatment in natal males with GID have been reported (Futterweit 1998). Estrogens have been shown to have a positive effect on the prostate, including reduction of total prostate volume, in those with GID receiving chronic treatment (Jin et al. 1996). Elderly male transsexuals on long-term estrogens were noted to have small prostates with few androgen receptors and no evidence of malignancy on biopsy (van Kesteren et al. 1996b). However, estrogen-treated patients still retain their prostate gland even after SRS and should be evaluated at the same intervals as natal males for evidence of prostate cancer, as such cancers are still reported in these patients (van Haarst et al. 1998; van Kesteren et al. 1997). Favorable effects of estrogen on cardiovascular health in males with GID have also been reported. Estrogen-treated MTF transsexuals age-matched with premenopausal women and non-gender-dysphoric men had high-density lipoprotein cholesterol levels similar to levels in women and significantly greater than levels in men (New et al. 1997). Flow-mediated vasodilation and arterial reactivity, measures of cardiovascular functioning, were also better in women and transsexual males than in men (McCrohon et al. 1997; New et al. 1997). Continuation treatment with estrogens after SRS is important not only for maintaining female secondary sexual characteristics but also for preventing bone loss after testosterone deprivation (van Kesteren et al. 1998) and maintaining mood. Vocal cords, permanently altered by pubertal testosterone exposure, do not change under the influence of estrogens (Kirk 1999a, 1999b), causing difficulties for many patients who present themselves as convincing females with the exception of their original deep voices.
Revision date: July 5, 2011
Last revised: by Amalia K. Gagarina, M.S., R.D.